Hey there Sign in to join this conversationNew here? Join for free

medicine (mainly painkillers) maximum dose

This thread is sponsored by:
Announcements Posted on
    • Thread Starter
    • 4 followers
    Offline

    ReputationRep:
    DON'T WORRY, I DON'T PLAN ON TAKING A LOAD OF IBUPROFEN ETC AT ONCE, I'M JUST CURIOUS.

    How come painkillers such as ibuprofen and paracetamol have maximum recommended doses that say if you exceed this, you should seek medical help etc etc WHEN if you go to a doctor, they can give you stronger painkillers such as morphine ????


    Just a few (probably wrong) ideas;

    Is it that, that is the maximum of brufen/paracet you can have because of a certain chemical in them (which is perhaps poisonous at high doses), and stuff like morphine is a different chemical which is safer to have in higher doses?

    Or if you're not in that much pain, they can adverse effects? But some people would have a higher dose which would still be safe for someone in agony to have?

    Or do paracet/brufen have a maximum dose that'll actually work and after that point, the effect just plateaus?
    • 0 followers
    Offline

    ReputationRep:
    its not like morphine is just a stronger painkiller, they work in very different ways. Ibruprofen is a non steroidal anti inflammatory and has a large range of common side effects if you take too much (mainly to do with your stomach/digestion). Morphine is an opiate painkiller which can be more powerful and has a very different mechanism, but is also far more addictive, hence it isnt given out so freely.

    Paracetamol is just a bit wacky as a drug, considered an NSAID like ibruprofen but doesnt act in the same way (e.g. it can be used to reduce a fever) and has a high risk of liver toxicity if you take too much.
    • 31 followers
    Offline

    ReputationRep:
    (Original post by Clare~Bear)
    DON'T WORRY, I DON'T PLAN ON TAKING A LOAD OF IBUPROFEN ETC AT ONCE, I'M JUST CURIOUS.

    How come painkillers such as ibuprofen and paracetamol have maximum recommended doses that say if you exceed this, you should seek medical help etc etc WHEN if you go to a doctor, they can give you stronger painkillers such as morphine ????


    Just a few (probably wrong) ideas;

    Is it that, that is the maximum of brufen/paracet you can have because of a certain chemical in them (which is perhaps poisonous at high doses), and stuff like morphine is a different chemical which is safer to have in higher doses?


    Or if you're not in that much pain, they can adverse effects? But some people would have a higher dose which would still be safe for someone in agony to have?

    Or do paracet/brufen have a maximum dose that'll actually work and after that point, the effect just plateaus?
    It's the one in bold.

    Paracetamol has paracetamol in it. In the recommended dose (up to 2 tablets (1g) 4 times a day) it is very safe, but if you take more than that either all at once or over a long period, toxic metabolites can build up and you run the risk of liver damage, which can be permanent.

    Ibuprofen contains ibuprofen. This is a slightly trickier one, as some people have adverse effects even taking a normal dose (400mg 3 times a day), but in general, if you exceed that on a regular basis then the major risks are of kidney damage and stomach pain/ulcers/bleeding.

    Morphine contains, well, morphine (spotting a pattern?) The "safe" dose of this varies depending on your age, kidney function, other health problems and previous exposure to morphine or morphine-like drugs. The risks of addiction and danger of overdose (accidental or deliberate) means that it can only be prescribed by a doctor.

    Those three are all completely different chemical compounds with different mechanisms of action, hence why you can take them together without any problems, but for each of them you shouldn't exceed the recommended dose. There are other drugs similar to ibuprofen (like aspirin and diclofenac) which you shouldn't combine, and others still which are similar to morphine (codeine, dihydrocodeine, tramadol...) which you shouldn't combine without medical advice.
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Clare~Bear)
    DON'T WORRY, I DON'T PLAN ON TAKING A LOAD OF IBUPROFEN ETC AT ONCE, I'M JUST CURIOUS.

    How come painkillers such as ibuprofen and paracetamol have maximum recommended doses that say if you exceed this, you should seek medical help etc etc WHEN if you go to a doctor, they can give you stronger painkillers such as morphine ????


    Just a few (probably wrong) ideas;

    Is it that, that is the maximum of brufen/paracet you can have because of a certain chemical in them (which is perhaps poisonous at high doses), and stuff like morphine is a different chemical which is safer to have in higher doses?

    Or if you're not in that much pain, they can adverse effects? But some people would have a higher dose which would still be safe for someone in agony to have?

    Or do paracet/brufen have a maximum dose that'll actually work and after that point, the effect just plateaus?
    Check out the WHO pain ladder.
    • Thread Starter
    • 4 followers
    Offline

    ReputationRep:
    Ta, especially helenia i was wondering about other painkillers to but couldn't think of the names others :/
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Clare~Bear)
    DON'T WORRY, I DON'T PLAN ON TAKING A LOAD OF IBUPROFEN ETC AT ONCE, I'M JUST CURIOUS.

    How come painkillers such as ibuprofen and paracetamol have maximum recommended doses that say if you exceed this, you should seek medical help etc etc WHEN if you go to a doctor, they can give you stronger painkillers such as morphine ????


    Just a few (probably wrong) ideas;

    Is it that, that is the maximum of brufen/paracet you can have because of a certain chemical in them (which is perhaps poisonous at high doses), and stuff like morphine is a different chemical which is safer to have in higher doses?

    Or if you're not in that much pain, they can adverse effects? But some people would have a higher dose which would still be safe for someone in agony to have?

    Or do paracet/brufen have a maximum dose that'll actually work and after that point, the effect just plateaus?
    I'm pretty sure that anything over 1000mg of paracetamol doesn't give you any more pain relief. Same applies to ibuprofen.

    Also, taking too much can actually cause headaches.

Reply

Submit reply

Register

Thanks for posting! You just need to create an account in order to submit the post
  1. this can't be left blank
    that username has been taken, please choose another Forgotten your password?

    this is what you'll be called on TSR

  2. this can't be left blank
    this email is already registered. Forgotten your password?

    never shared and never spammed

  3. this can't be left blank

    6 characters or longer with both numbers and letters is safer

  4. this can't be left empty
    your full birthday is required
  1. By joining you agree to our Ts and Cs, privacy policy and site rules

  2. Slide the button to the right to create your account

    Slide to join now Processing…

Updated: February 29, 2012
New on TSR

What are your A-level predictions?

Join our AS and A2 results day chat thread

Article updates
Reputation gems:
You get these gems as you gain rep from other members for making good contributions and giving helpful advice.